Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 14, NWS Northern Indiana

March 20, 2003Steuben County, Indiana; Branch County, Hillsdale County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Mar 20, 2003, 4:15 PM EST for Steuben County, Indiana; Branch County, Hillsdale County, Michigan. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2003, 4:15 PM EST (21:15 UTC)
Expired
Mar 20, 2003, 5:15 PM EST
In force
60 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

Counties Steuben County, IN, Branch County, MI, Hillsdale County, MI

The radar

The Northern Indiana radar (KIWX), 87 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 20, 2:05 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
465 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

417 
WUUS53 KIWX 202115
SVRFWA
INC151-MIC023-059-202215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
413 PM EST THU MAR 20 2003

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN STEUBEN COUNTY IN INDIANA
  EASTERN BRANCH COUNTY IN MICHIGAN
  HILLSDALE COUNTY IN MICHIGAN

* UNTIL 515 PM EST

* AT 413 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM OVER FREMONT INDIANA...MOVING EAST AT 25 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  CLEAR LAKE
  MONTGOMERY
  CAMDEN
  READING
  HILLSDALE
  CALIFORNIA

DIME SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE STORM SEEK 
SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4179 8507 4162 8499 4170 8478 4174 8441
          4198 8452

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 3:10 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Mar 20, 3:10 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
310 PM EST THU MAR 20 2003

SHORT TERM DISCUSSION...

PRIMARY FCST CONCERN IS CONTINUED SEVERE WEATHER POTENTIAL FOR THIS
EVENING.

LINE OF STORMS FROM EAST OF THREE RIVERS MICHIGAN TO WEST OF FORT
WAYNE HAS PRODUCED SCATTERED SEVERE HAIL REPORTS.  THIS LINE HAS
BEEN SHIFTING EASTWARD AND IS IN AN AREA OF LOW LEVEL MOISTURE
CONVERGENCE AND ASSOCIATED INSTABILITY.  SURFACE ANALYSIS
INDICATED A TROUGH OF LOW PRESSURE EXTENDING FROM WESTERN LAKE ERIE
TO A LOW PRESSURE CENTER OVER SOUTHEAST MISSOURI.  A SECOND CLUSTER
OF STORMS WAS IN ASSOCIATION WITH THIS TROUGH.  INITIAL SHORTWAVE
WILL LIFT TO THE NORTHEAST OF CWFA THIS EVENING.  SECOND SHORTWAVE
AND COLD FRONT ADVANCING ACROSS COUNTY WARNING AND FORECAST AREA
SHOULD INITIATE ANOTHER ROUND OF SHOWERS LATE TONIGHT AND FRIDAY.
WILL OPT FOR OCCASIONAL SHOWERS AND THUNDERSTORMS FOR TONIGHT...WITH
A MENTION OF SEVERE STORMS EARLY.  WITH LOSS OF DAYTIME
HEATING...EXPECT SEVERE POTENTIAL TO DIMINISH EARLY. UNTIL
THEN...COLD AIR ALOFT...INSTABILITY AND WEB BULB ZERO HEIGHTS AROUND
7K FT CONTINUE TO SUPPORT SEVERE HAIL POTENTIAL.  WILL CONTINUE WITH
LIKELY WORDING ON FRIDAY FOR SHOWERS WITH A MENTION OF THUNDER.
WITH COLD AIR ALOFT AND PLENTY OF LOW LEVEL MOISTURE...WILL KEEP
CHANCE PROBABILITIES FOR SHOWERS FRIDAY NIGHT AND SATURDAY.  GFS IS
A BIT FASTER TO BUILD 500 MB RIDGE OVER REGION SATURDAY NIGHT AND
SUNDAY...BUT EITHER MODEL SOLUTION WOULD SUGGEST DRY WEATHER FOR
BOTH PERIODS.

EXTENDED DISCUSSION...
ECMWF AND GFS IN REASONABLE AGREEMENT IN BRINGING NEXT COLD FRONT
ACROSS REGION LATE MONDAY NIGHT AND TUESDAY...SO WILL CONTINUE WITH
MENTION OF THUNDER FOR TUESDAY PERIOD.  500 MB TOUGH AND SECOND WAVE
OF LOW PRESSURE WARRANT CONTINUED CHANCE FOR SHOWERS IN WEDNESDAY
AND THURSDAY PERIODS.

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.

KEVIN BARJENBRUCH
Hazardous weather outlook, Mar 20, 5:36 AM EST, 10 hours 39 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-211030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
536 AM EST THU MAR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS MAY PRODUCE LARGE HAIL THIS AFTERNOON AND THIS
EVENING. HAIL UP TO ONE AND ONE HALF INCH IN DIAMETER IS POSSIBLE
WITH THE STRONGER STORMS. DAMAGING WINDS ARE ALSO
POSSIBLE...HOWEVER...THE GREATEST THREAT FROM STORMS IS LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE ALSO POSSIBLE FRIDAY...LATE MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

In the hours before

Local storm report, Mar 20, 3:35 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0335 PM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0328 PM    1 N HUNTINGTON            IN   0.75 IN HAIL
03/20/03   HUNTINGTON

HITCHCOCK
Local storm report, Mar 20, 3:38 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0338 PM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0328 PM    3 N ROANOKE               IN   0.75 IN HAIL
03/20/03   WHITLEY

HITCHCOCK
Local storm report, Mar 20, 3:41 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0341 PM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    1 NW HUNTERTOWN           IN   0.88 IN HAIL
03/20/03   ALLEN

HITCHCOCK
Local storm report, Mar 20, 3:45 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0345 PM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0344 PM    6 W ANGOLA                IN   0.75 IN HAIL
03/20/03   STEUBEN

HITCHCOCK
Local storm report, Mar 20, 3:50 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0350 PM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0348 PM    1 N FORT WAYNE            IN   0.75 IN HAIL
03/20/03   ALLEN

HITCHCOCK
Local storm report, Mar 20, 4:06 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0406 PM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    FORT WAYNE                IN   0.75 IN HAIL
03/20/03   ALLEN

HITCHCOCK

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 12:10 PM ESTSevere Thunderstorm WarningIWXLaPorte50 min
Mar 20, 12:53 PM ESTSevere Thunderstorm WarningIWXMarshall37 min
Mar 20, 1:07 PM ESTSevere Thunderstorm WarningIWXKosciusko, Noble, Whitley38 min
Mar 20, 1:46 PM ESTSevere Thunderstorm WarningIWXWhitley29 min
Mar 20, 2:04 PM ESTSevere Thunderstorm WarningIWXLaGrange41 min
Mar 20, 2:15 PM ESTSevere Thunderstorm WarningIWXNoble45 min
Mar 20, 2:42 PM ESTSevere Thunderstorm WarningIWXAllen, Huntington, Whitley48 min
Mar 20, 3:07 PM ESTSevere Thunderstorm WarningIWXDeKalb, Noble, Steuben53 min
Mar 20, 3:16 PM ESTSevere Thunderstorm WarningIWXHuntington44 min
Mar 20, 3:32 PM ESTSevere Thunderstorm WarningIWXAllen43 min
Mar 20, 3:42 PM ESTSevere Thunderstorm WarningIWXWells48 min
Mar 20, 4:06 PM ESTTornado WarningIWXWells39 min
Mar 20, 2:25 PM ESTSevere Thunderstorm WarningIWXSaint Joseph50 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.